Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 7, 2008, 2:41 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 7, 2008, 2:41 PM HST (00:41 UTC)
- Expired
- Feb 7, 2008, 5:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 4:02 PM HST | FLASH FLOOD | Makakilo City, HI | 3 TO 4 FT DEEP WATER ON H-1 WESTBOUND LANES NEAR MAKAKILO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 080047
FFWHFO
HIC003-080345-
/O.NEW.PHFO.FF.W.0016.080208T0041Z-080208T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
241 PM HST THU FEB 7 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 545 PM HST
* AT 234 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING OVER THE SLOPES
OF THE WAIANAE MOUNTAINS. HEAVIEST RAINS WERE OVER THE
MAKAKILO AND NANAKULI AREAS. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EWA...KAPOLEI...WAIANAE...WAHIAWA...MILILANI...WAIPIO...KUNIA
AND HALEIWA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2158 15816 2160 15806 2130 15795 2129 15810
2142 15819
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 9:15 AM HST, 5 hours 26 minutes earlier.
Area forecast discussion, Feb 7, 9:15 AM HST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 915 AM HST THU FEB 7 2008 .SYNOPSIS...THE UPPER LEVEL TROUGH WILL CONTINUE ITS PRESENCE AROUND THE MAIN HAWAIIAN ISLANDS THROUGH SATURDAY. EXPECT THE THREAT OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS TO PERSIST UNTIL SATURDAY. A MORE NORMAL TRADE WIND REGIME WILL FOLLOW FOR THE FIRST FEW DAYS OF THE NEW WORK WEEK. && .DISCUSSION...A GENERALLY WET WEATHER PATTERN REMAINS OVER THE STATE TODAY. THE BIG ISLAND AND MAUI ARE HAVING A BIT OF A BREAK IN THE SHOWER ACTIVITY AND CLOUDS THIS MORNING AS SOME WEAK SUBSIDENCE ASSOCIATED WITH THE UPPER TROUGH AXIS IS OVER THE BIG ISLAND AND MOVING SLOWLY EAST. THE MOST ACTIVE SHOWER ACTIVITY INDICATED ON RADAR IS MOVING ACROSS EASTERN OAHU AND EXTENDING OVER THE WATERS NORTHEAST OF OAHU THIS MORNING. THIS AREA OF SHOWERS AND COOLING CLOUD TOPS SEEMS TO COINCIDE WITH THE NEXT SHORT WAVE IMPULSE MOVING IN FROM THE NORTHWEST OF THE ISLANDS. WITH THIS IMPULSE PROGRESSING SLOWLY EAST...EXPECT SHOWERS TO REDEVELOP ACROSS MAUI AND EVENTUALLY THE BIG ISLAND AS THE DAY PROGRESSES. WITH AMPLE SUNSHINE...LIGHT WINDS...MOISTURE AND A UNSTABLE AIRMASS...THE KONA SIDE IS RIPE FOR SOME ISOLATED THUNDERSTORMS THIS AFTERNOON. WILL LEAVE THE FLASH FLOOD WATCH IN PLACE FOR BIG ISLAND AND MAUI AS THE THREAT OF HEAVY RAIN AND FLASH FLOODING REMAINS TODAY. THE BIG ISLAND SUMMITS WILL REMAIN IN THE WINTER WEATHER ADVISORY ALSO AS TEMPERATURES REMAIN BELOW FREEZING AND ANY CONVECTION TODAY WILL BRING POSSIBLE SNOW ACCUMULATION ABOVE 12000 FEET. FOR THE WEEKEND FORECAST...AM INCLINED TO GO ALONG WITH TODAYS 12Z GFS WHICH INDICATES THAT THE ABNORMALLY WET PATTERN WILL CONTINUE FRIDAY AND SATURDAY...ESPECIALLY WINDWARD LOCATIONS AS LIGHT TO MODERATE TRADES AND A WEAK UPPER TROUGH PERSISTS ACROSS THE STATE. A WEAK UPPER RIDGE AXIS BUILDS ALONG 23N-25N EARLY NEXT WEEK...CLOSE ENOUGH TO THE ISLANDS TO PUT A DAMPER ON THE HEAVIER SHOWER ACTIVITY AND BRING MORE TYPICAL TRADE WEATHER. WILL HAVE TO WATCH FOR THE POTENTIAL FOR A RETURN OF THE DEEPER MOISTURE FROM THE SOUTHEAST ON TUESDAY AND BEYOND AS THE HIGH MOVES FURTHER TO THE EAST AND THE TRADES BECOME MORE SOUTHEASTERLY. && .MARINE...THE LATEST SURF OBSERVATIONS AND BUOY DATA FROM WAIMEA BUOY INDICATE THAT SURF HEIGHTS ARE AT ADVISORY LEVEL THIS MORNING. THE HIGH SURF ADVISORY IS GOOD UNTIL 6 AM SATURDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST TODAY FOR MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR BIG ISLAND SUMMITS. HIGH SURF ADVISORY UNTIL 6AM SATURDAY FOR NORTH AND WEST SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND MAUI. && BRENCHLEY
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 6:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Feb 7, 7:45 PM HST | Flash Flood Watch | HFO | Kalawao | 20 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.